Wisconsin, 2018

Hail and Damaging Winds in Wisconsin, July 25, 2018

July 25, 2018 · NWS DLH · 3 events in 2 counties and zones

A weak cold front moved from northeast Minnesota into northwest Wisconsin as the day progressed. Cloud cover and limited instability prevented any storms from firing until the front reached northwest Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A weak cold front moved from northeast Minnesota into northwest Wisconsin as the day progressed. Cloud cover and limited instability prevented any storms from firing until the front reached northwest Wisconsin. Some clearing was realized here leading to more instability. A few storms developed and moved across the region and featured both small hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 25, 2:16 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 25, 2:16 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
316 PM CDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 305 PM CDT Wed Jul 25 2018

The main area of focus for tonight and Thursday continues to be on
the on-going threat for strong to severe thunderstorms this
afternoon and early evening, mainly over northwest Wisconsin. We
continue to watch a mid-level impulse as seen in the GOES-16 mid-
level water vapor imagery (currently over south-central North
Dakota), along with an attendant surface cold front, which will be
the focus for convective initiation. Some weaker storms have already
developed along the frontal zone as of 19z this afternoon, which
should mature as they progress eastward. This threat for isolated
to scattered strong to severe storms will continue through the
early evening. Breaks in the daytime cumulus cloud field have
allowed surface-based CAPE values to increase to around 1000 to
2000 J/kg this afternoon. This, coupled with deep-layer shear
between 35 to 45 knots will support this convection through the
afternoon and early evening. Mid-level lapse rates aren't as
favorable, which should inhibit storms from developing robust,
deep convection. Storms are still capable of hail up to one inch
in diameter and some damaging wind gusts. Eventually, the cold
front will exit the region to the east, which should put an end to
the severe weather threat later this evening and overnight.

For tonight and Thursday, we will remain underneath a slow moving
cut-off upper-level low, which will provide persistent cold air
advection on northwesterly cyclonic flow, so expect chances of
rain showers to linger through the day Thursday, especially for
areas near Lake Superior. Instability will be nearly non-existent Thursday,
so thunderstorms aren't in the picture. QPF amounts are also
expected to be rather low Thursday from little in the way of
deep-layer moisture. The cold air advection will provide some
cooler high temperatures, ranging from the lower 60s over the
Minnesota Arrowhead region to the middle to upper 60s farther
inland.

.LONG TERM...(Thursday night through Wednesday)
Issued at 256 PM CDT Wed Jul 25 2018

The Northland can expect seasonal weather through the period with
low chances of showers and storms.

A vertically stacked low will be near James Bay Thursday evening,
with the Northland under cool northerly flow. Scattered to broken
cumulus and some light showers are likely Thursday evening, but
there should be some clearing overnight with the loss of daytime
heating to drive the convection. Clearer areas could see cool Friday
morning temperatures in the 40s.

The northerly flow will continue Friday, but the cooler air will
shift east with the shifting low. More moderate air will flow into
the Northland. Friday should have scattered afternoon cumulus, and
there could be some light showers if a passing weak shortwave
provides enough forcing to build up the cumulus.

High pressure will shift into the region from the west Saturday, and
the northerly flow will become light and westerly. Despite the
surface high pressure, showers and some storms are possible Saturday
afternoon because of weak forcing from a passing weak mid-level
trough in the Northern to Central Plains.

A bit warmer weather is likely early next week as that westerly flow
continues and brings in mountain-modified air into the region.
Showers and storms are possible late Monday through Tuesday when a
cold front moves into the Northland from the north.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1237 PM CDT Wed Jul 25 2018

Showers and thunderstorms will develop across the Northland TAF
terminals later this afternoon as an upper-level area of low
pressure over Ontario and a surface cold front moves through the
region. MVFR, and possibly IFR, visibilities will be possible in
the heaviest precipitation from these thunderstorms. There is
still quite a bit of uncertainty regarding the coverage of the
storms as there is a good bit of disagreement among the high-
resolution models, so conveyed the uncertainty using VCSH and
VCTS. The most likely area to see this activity will be over
northwest Wisconsin, including the KHYR terminal. Things will dry
up this evening and overnight as the cold front exits, but cooler
northerly flow overnight and Thursday morning will bring some
MVFR/IFR ceilings from north to south.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  53  65  51  74 /  20  20  10  10
INL  51  67  47  76 /  20  20   0  10
BRD  55  68  52  76 /  10  10   0  10
HYR  52  66  49  75 /  30  20  10  10
ASX  56  66  54  74 /  40  20  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JTS
LONG TERM...GSF
AVIATION...JTS
Hazardous weather outlook, Jul 25, 2:24 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
324 PM CDT Wed Jul 25 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-262030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
324 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are forecast over the Northland this afternoon and
evening, particularly over northwest Wisconsin. A few of the
storms in northwest Wisconsin may be strong to severe with large
hail and damaging winds possible. The probability of widespread
severe weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible over the Northland Saturday afternoon,
and then again Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed over northwest Wisconsin this
afternoon and evening. Report hail of any size, wind damage, and
rainfall amounts to the National Weather Service.

LSZ121-140>148-262030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
324 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Chances of thunderstorms will be possible over western Lake
Superior this afternoon and evening. Severe weather is not
anticipated over the nearshore waters, but lightning will be a
possibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible over western Lake Superior Saturday
afternoon, Sunday afternoon, and then again Tuesday.

JTS/Grochocinski

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 25, 1:41 PM CST, 3 hours before
Special Weather Statement
National Weather Service Duluth MN
241 PM CDT WED JUL 25 2018

MNZ038-WIZ001-006-007-252015-
Pine-Douglas-Washburn-Burnett-
241 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PINE...SOUTHWESTERN
DOUGLAS...NORTHWESTERN WASHBURN AND NORTHEASTERN BURNETT COUNTIES...

At 241 PM CDT, a strong thunderstorm was near Danbury, or 25 miles
northwest of Spooner, moving east at 30 mph.

Half-inch hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.

This storm will be near...
  Webb Lake Wisconsin around 255 PM CDT.
  Minong around 315 PM CDT.

Other locations impacted by this storm include Markville, Cozy
Corner, Minong Flowage, and Riverside.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4599 9242 4616 9243 4620 9183 4593 9184
TIME...MOT...LOC 1941Z 270DEG 26KT 4607 9228

JTS
Special weather statement, Jul 25, 2:13 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Duluth MN
313 PM CDT WED JUL 25 2018

WIZ006-007-252045-
Washburn-Burnett-
313 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHBURN AND EAST
CENTRAL BURNETT COUNTIES...

At 312 PM CDT, a strong thunderstorm was near Webb Lake Wisconsin, or
14 miles northwest of Spooner, moving east at 30 mph.

Wind gusts up to 35 mph, penny-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

This storm will be near...
  Minong around 330 PM CDT.
  Trego around 335 PM CDT.

Other locations impacted by this storm include Springbrook, Mckenzie
Lake, Earl, Stanberry, and Lampson.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4593 9215 4611 9211 4609 9155 4582 9161
TIME...MOT...LOC 2012Z 279DEG 26KT 4601 9203

JTS
Special weather statement, Jul 25, 2:20 PM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Duluth MN
320 PM CDT WED JUL 25 2018

MNZ038-WIZ006-252045-
Pine-Burnett-
320 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PINE AND CENTRAL
BURNETT COUNTIES...

At 320 PM CDT, a strong thunderstorm was 9 miles north of Grantsburg,
or 15 miles southeast of Hinckley, moving east at 15 mph.

Wind gusts up to 30 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Webster around 345 PM CDT.

Other locations impacted by this storm include Oakland, Saint Croix
State Park, Yellow Lake, Phantom Lake, and Chengwatana State Forest.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4585 9280 4596 9278 4597 9233 4577 9233
TIME...MOT...LOC 2020Z 272DEG 15KT 4592 9265

G2
Special weather statement, Jul 25, 3:46 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Duluth MN
446 PM CDT WED JUL 25 2018

WIZ001-002-252215-
Douglas-Bayfield-
446 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD AND EAST
CENTRAL DOUGLAS COUNTIES...

At 446 PM CDT, a strong thunderstorm was near Brule, or 27 miles
southeast of Superior, moving east at 30 mph.

Half-inch hail, heavy downpours, and occasional cloud to ground
lightning can be expected with this storm.

This storm will be near...
  Barnes around 500 PM CDT.
  Iron River around 505 PM CDT.
  Drummond and Ino around 515 PM CDT.

Other locations impacted by this storm include Blueberry.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4643 9172 4661 9168 4659 9113 4632 9120
TIME...MOT...LOC 2146Z 279DEG 25KT 4651 9161

JTS
Special weather statement, Jul 25, 3:54 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Duluth MN
454 PM CDT WED JUL 25 2018

WIZ009-252230-
Price-
454 PM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PRICE COUNTY...

At 454 PM CDT, a strong thunderstorm was over Jump River, or 16 miles
southeast of Ladysmith, moving east at 35 mph.

Wind gusts up to 35 mph, nickel-size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Catawba around 525 PM CDT.

Other locations impacted by this storm include Kennan.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4550 9067 4558 9040 4538 9031 4538 9068
TIME...MOT...LOC 2154Z 252DEG 30KT 4536 9080

JTS
Special weather statement, Jul 25, 4:32 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Duluth MN
532 PM CDT WED JUL 25 2018

WIZ002-003-252245-
Bayfield-Ashland-
532 PM CDT WED JUL 25 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BAYFIELD AND
WEST CENTRAL ASHLAND COUNTIES...

At 532 PM CDT, strong thunderstorms were along a line extending from
near Odanah, to near Barnes, and moving east at 45 mph.

Wind gusts up to 40 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Ashland, Sanborn, Drummond, Marengo, Ino, Benoit, Odanah, Mason, Bad
River Reservation, Franks Field, High Bridge, New Odanah, Moquah,
Upper Eau Claire Lake, Birch Hill, Grand View, Middle Eau Claire
Lake, and Copper Falls State Park.

Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard-topped vehicle.

LAT...LON 4658 9054 4658 9055 4654 9055 4643 9058
      4626 9082 4630 9153 4656 9125 4664 9076
      4661 9053
TIME...MOT...LOC 2232Z 265DEG 38KT 4658 9076 4636 9139

 Miller

The radar

The Duluth radar (KDLH), 203 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Price

When
July 25, 4:41 PM CST
Where
Price County, 0.84 mi SE of Worcester
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.590, -90.290

Thunderstorm winds uprooted a large tree.

Hail, Ashland

When
July 25, 4:45 PM CST to 4:47 PM CST
Where
Ashland County, 1.46 mi NNE of Sandborn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.450, -90.910

Nickel-sized hail destroyed a garden.

Thunderstorm Wind, Ashland

When
July 25, 4:46 PM CST
Where
Ashland County, 2.48 mi WSW of Agnew
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.470, -90.880

A large tree was uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760071, 760070, 760072.